Oklahoma, 2012Hail and Damaging Winds in Oklahoma, August 4, 2012
August 4, 2012 · NWS TSA · 8 events in 5 counties and zones
A slow moving cold front pushed into the region during the late afternoon and evening of August 4th. Thunderstorms developed along and ahead of this front in a very warm and humid air mass that was in place across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front pushed into the region during the late afternoon and evening of August 4th. Thunderstorms developed along and ahead of this front in a very warm and humid air mass that was in place across the region. Damaging wind and some hail occurred in the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 4, 2:50 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 4, 2:50 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
350 PM CDT SAT AUG 4 2012
.DISCUSSION...
CRITICAL FIRE WEATHER CONDITIONS REMAIN ONGOING ACROSS NE OK THIS AFTERNOON
...AND HAVE OPTED TO CONTINUE THE RED FLAG WARNING UNTIL 04Z. SEE
/OKCRFWTSA/ FOR DETAILS. FRONTAL BOUNDARY TO SLIP INTO NE OK THIS
EVENING AND PROGRESS SOUTHEAST OVERNIGHT. WILL KEEP HIGHEST POPS
CONFINED TO THE FAR NRN ZONES OVERNIGHT. LOW POPS WILL CONTINUE
FOR TOMORROW AND WILL BE TAPERED OFF SUNDAY THROUGH MONDAY. COOLER
WEATHER CAN BE EXPECTED FOR THE UPCOMING WEEK AS THE AMPLIFYING
PATTERN EFFECTIVELY SHIFTS THE CENTER OF THE UPPER HIGH BACK
WEST...KEEPING THE FA IN IMPROVED UPPER FLOW AND IN A THERMAL
PROFILE THAT WONT BE AS HOT. LOW CHANCES FOR THUNDER RETURN NEAR
MIDWEEK AS A WAVE SLIDES SOUTH ACROSS THE PLAINS. OTHERWISE...DRY
AND NOT AS HOT TEMPERATURES TO PREVAIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 98 71 100 / 20 10 10 10
FSM 77 99 73 101 / 20 20 10 10
MLC 77 99 73 100 / 10 20 10 10
BVO 71 97 67 99 / 30 10 10 10
FYV 72 94 66 96 / 20 10 10 0
BYV 71 93 66 94 / 20 10 10 0
MKO 75 99 71 101 / 20 10 10 10
MIO 73 97 66 99 / 30 10 10 0
F10 75 99 72 101 / 20 10 10 10
HHW 75 98 74 99 / 10 20 20 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074.
RED FLAG WARNING UNTIL 11 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ074.
HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ075-
OKZ076.
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ001-ARZ010-
ARZ019-ARZ029.
HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ002-ARZ011-ARZ020.
&&
SHORT TERM...05
LONG TERM....23Hazardous weather outlook, Aug 4, 4:33 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT SAT AUG 4 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
533 PM CDT SAT AUG 4 2012
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTH OF HIGHWAY 412.
ONSET...ONGOING.
DANGEROUS HEAT.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS
EVENING...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. SOUTH TO SOUTHWEST
WINDS OF 10 TO 20 MILES AN HOUR WILL SHIFT TO THE NORTH THIS
EVENING AS A COLD FRONT MOVES THROUGH THE AREA. THE NORTH WINDS
MAY BRIEFLY GUST TO AROUND 25 MILES AN HOUR JUST BEHIND THE FRONT
BEFORE THEY DIMINISH BY LATE EVENING.
SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT
ACROSS FAR NORTHEAST OKLAHOMA LATE THIS AFTERNOON. ADDITIONAL
STORM DEVELOPMENT WILL REMAIN POSSIBLE THROUGH THIS EVENING AS THE
COLD FRONT MOVES SLOWLY SOUTH. THE STRONGEST STORMS WILL PRODUCE
LOCALLY DAMAGING DOWNBURST WINDS. THE STORM POTENTIAL WILL
DECREASE CONSIDERABLY BY LATE EVENING AS THE ATMOSPHERE
STABILIZES.
DANGEROUS HEAT INDICES IN THE 105 TO 110 RANGE WILL CONTINUE
THROUGH AROUND SUNSET.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY NORTH OF HIGHWAY
412.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY AND FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THERE WILL BE A CHANCE FOR ISOLATED AFTERNOON STORMS OVER SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS ON SUNDAY WITH THE FRONT. THE
HEAT WILL GRADUALLY RETURN AS THE FRONT WASHES OUT NEXT
WEEK...ALTHOUGH IT IS NOT EXPECTED TO BE AS INTENSE AS THIS WEEK.
THE FIRE DANGER WILL REMAIN HIGH DUE TO THE ONGOING DROUGHT.
ANOTHER WEAK FRONT MAY BRING A CHANCE OF STORMS BY WEDNESDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Aug 4, 4:20 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
520 PM CDT SAT AUG 4 2012
OKZ057-042245-
CRAIG OK-
520 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN CRAIG
AT 519 PM CDT...A CLUSTER OF STRONG THUNDERSTORM WAS CENTERED 3 MILES
NORTHEAST OF CENTRAILIA...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...CENTRALIA...HOLLOW...PYRAMID
CORNERS...BLUEJACKET...CENTRAILIA AND WELCH.
THIS CLUSTER OF STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...BOTH NEAR AND SEVERAL MILES AWAY FROM THE STORMS. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3695 9500 3673 9501 3673 9542 3691 9542
3699 9508
TIME...MOT...LOC 2219Z 262DEG 20KT 3684 9530Special weather statement, Aug 4, 4:29 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
529 PM CDT SAT AUG 4 2012
OKZ056-061-042300-
NOWATA OK-ROGERS OK-
529 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHEASTERN NOWATA AND NORTHERN ROGERS
AT 527 PM CDT...A SMALL BUT STRONG THUNDERSTORM WAS LOCATED OVER
WATOVA...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...WATOVA AND NEW ALLUWE.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...BOTH
NEAR AND SEVERAL MILES AWAY FROM THE STORM. RESIDENTS IN SOUTHEAST
NOWATA COUNTY AND NORTHERN ROGERS COUNTY SHOULD REMAIN ALERT IN
CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3674 9543 3650 9544 3656 9570 3667 9571
3675 9543
TIME...MOT...LOC 2227Z 250DEG 18KT 3663 9566Special weather statement, Aug 4, 4:37 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT SAT AUG 4 2012
OKZ058-042300-
OTTAWA OK-
537 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHEASTERN OTTAWA
AT 536 PM CDT...A SMALL BUT STRONG THUNDERSTORM WAS LOCATED 3 MILES
SOUTHWEST OF PEORIA...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...WYANDOTTE...PEORIA AND TWIN
BRIDGES STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH BOTH
NEAR AND SEVERAL MILES AWAY FROM THE STORM. RESIDENTS IN EASTERN
OTTAWA COUNTY SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9461 3673 9462 3681 9478 3700 9474
TIME...MOT...LOC 2236Z 254DEG 18KT 3688 9469Thunderstorm Wind, Nowata
- When
- August 4, 4:38 PM CST
- Where
- Nowata County, 7.23 mi E of Childers
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.780, -95.440
Strong thunderstorm wind blew down a fence and blew several large round hay bales from one field to an adjacent field.
Thunderstorm Wind, Ottawa
- When
- August 4, 4:47 PM CST
- Where
- Ottawa County, Peoria
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -94.670
Strong thunderstorm wind blew down a large tree onto a house.
Thunderstorm Wind, Nowata
- When
- August 4, 5:04 PM CST
- Where
- Nowata County, 10 mi E of Lenapah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.850, -95.449
Strong thunderstorm wind blew down power poles and damaged the roof of a house and a barn on Highway 10.
Thunderstorm Wind, Craig
- When
- August 4, 5:15 PM CST
- Where
- Craig County, 7.05 mi NNW of Centralia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.890, -95.410
Strong thunderstorm wind blew down large tree limbs.
Thunderstorm Wind, Delaware
- When
- August 4, 6:00 PM CST
- Where
- Delaware County, 4 mi N of Grove
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.638, -94.770
Strong thunderstorm wind blew down trees, snapped large tree limbs, damaged the roof of a mobile home, damaged the roofs of several permanent homes, and blew down power lines.
Thunderstorm Wind, Tulsa
- When
- August 4, 7:43 PM CST
- Where
- Tulsa County, (Tul)tulsa Intl Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.200, -95.880
The ASOS unit at Tulsa International Airport measured thunderstorm wind gusts to 71 mph.
Thunderstorm Wind, Ottawa
- When
- August 4, 8:00 PM CST
- Where
- Ottawa County, Fairland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -94.850
Strong thunderstorm wind blew down large tree limbs.
Hail, Ottawa
- When
- August 4, 8:00 PM CST
- Where
- Ottawa County, Fairland
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -94.850
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
- Flash Flood and Damaging Winds in Iowa, August 4, 201264 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401158, 401159, 401160, 401161, 401162, 401163, 401165, 410844.